Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Topeka, KS

September 20, 2014Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2014, 3:53 PM CDT for Wabaunsee County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Sep 20, 2014, 4:30 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:55 PM CDTTSTM WND GST 704 Se Wamego, KSSEVERAL LIMBS DOWN AND MAILBOXES BLOWN OPEN. WIND SPEEDS ESTIMATED AT 70 MPH.
Sep 20, 4:21 PM CDTTSTM WND DMG4 S Wamego, KSOLD TREE BLOWN DOWN THAT WAS 12 INCHES IN DIAMETER. APPEARED TO BE ROTTED TREE. ALSO PEA SIZE HAIL WAS REPORTED WITH THIS ACTIVITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KTOP 202053
SVRTOP
KSC197-202130-
/O.NEW.KTOP.SV.W.0166.140920T2053Z-140920T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELVUE...AND
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MCFARLAND...PAXICO AND MAPLE HILL.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9623 3915 9632 3921 9618 3919 9617
      3919 9611 3916 9609 3915 9609 3915 9607
      3907 9601
TIME...MOT...LOC 2053Z 330DEG 17KT 3917 9622

HAIL...1.00IN
WIND...60MPH

$$

WOYNICK
2 follow-up statements
567 
WWUS53 KTOP 202110
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT SEP 20 2014

KSC197-202130-
/O.CON.KTOP.SV.W.0166.000000T0000Z-140920T2130Z/
WABAUNSEE-
410 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WABAUNSEE COUNTY UNTIL 430 PM CDT...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAXICO...AND
MOVING SOUTHEAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
MCFARLAND AND PAXICO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3900 9623 3911 9629 3917 9614 3914 9609
      3907 9603
TIME...MOT...LOC 2110Z 334DEG 17KT 3909 9620

HAIL...1.00IN
WIND...70MPH

$$

WOYNICK
334 
WWUS53 KTOP 202125
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT SAT SEP 20 2014

KSC197-202135-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-140920T2130Z/
WABAUNSEE-
425 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE COUNTY
WILL EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. 

LAT...LON 3900 9623 3911 9629 3917 9614 3914 9609
      3907 9603
TIME...MOT...LOC 2125Z 334DEG 17KT 3903 9616

$$

WOYNICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:45 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 20, 3:45 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT Sat Sep 20 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 343 PM CDT SAT SEP 20 2014

Main focus for the short term is on the development of thunderstorms
as a cold front progresses southward through the forecast area.
Water vapor imagery showed a broad trough across the northern U.S.
with an embedded shortwave trough skimming across northeast Kansas.
This passing wave has been helping to push the cold front southward
into the area, with the boundary stretching from roughly Minneapolis
to Randolph and Hiawatha. Scattered thunderstorms had developed
along this boundary across northeast Kansas by early afternoon,
however the very pulse-y nature of these storms suggests that the
best forcing is limited to just near the boundary. While there are
still plenty of variances amongst the short-range models with the
progression of this system, in general they seem to trend toward
more scattered thunderstorms developing along and north of I-70
(i.e., along the cold front) between 20z-00z as little to no
inhibition is in place. With 2000-3000J/kg of surface-based CAPE and
generally 30-40kts of 0-6km bulk shear, some of these storms could
be strong to severe mid-afternoon through early this evening,
especially across far northeast and east central Kansas, with small
hail, gusty winds, and locally heavy rainfall being the primary
threats.  Some limiting factors though to this severe potential are
that the steep low-level lapse rates only extend up to around 800mb
and there also is a fairly narrow zone of convergence with limited
frontogenetical forcing near this boundary. Model soundings show the cap
building back into the region around or shortly after sunset, so any
storms across east central Kansas early this evening will likely
become elevated and gradually weaken and diminish in coverage
through the evening hours. While these storms should mostly be south
of the forecast area by late evening, cannot rule out a few
lingering storms into the overnight hours before clearing out.

With winds veering to the north behind the front, cooler air will
start advecting into the region with overnight low temperatures
ranging from the mid/upper 50s north to the low/mid 60s over east
central Kansas. This CAA will persist through the day with highs
only reaching into the mid/upper 70s, despite mostly sunny skies.
Dry conditions are expected through the day on Sunday as surface
high pressure comes spilling southward into the region behind the
exiting system.

.LONG TERM...(Sunday Night through Saturday)
Issued at 343 PM CDT SAT SEP 20 2014

Will maintain mostly clear/mostly sunny skies Sunday night into Monday
beneath and eastward expanding upper level ridging ahead of the
approaching intermountain west trough. With light winds and good
radiational cooling...a pleasantly cool early Fall night in the
upper 40s to lower 50s still looks on track. With the cool start to
the day...light southeast winds and a very slow increase in clouds
late in the day...will keep highs in the middle 70s..although
stronger mixing and more veered llvl winds could lead to a little
warmer temps.

As the western trough moves eastward into the plains...then lifts
northeastward in response to amplifying eastern ridge...moisture
advection and forcing will overspread the county warning area from
west to east from late Monday night on into Tuesday night.
Precipitation chances will then be highest across the western 2/3 of
the county warning area Tuesday night into Wednesday before
decreasing as the upper trough begins to shear and weaken. Will then
go with a dry fcst for Friday on into next Saturday as upper ridge
becomes dominant across the central plains. The thicker clouds and
higher precip chances still appear will limit highs Tuesday and
Wednesday across the northern cwa to the low to middle 70s...with
highs then moderating to around 80 by Friday then continuing on into
Saturday. Lows will commonly be in the upper 50s to lower 60s
Wednesday into the weekend.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1221 PM CDT SAT SEP 20 2014

Isolated to scattered storms are expected to develop between 20Z and
24Z moving along a frontal boundary pushing SE through the area.
Storms may produce locally heavy rain, gusty winds, and small hail.
Confidence is high on development but lower on timing of initiation and
location of formation.  After sunset, any lingering storms should
weaken and dissipate before skies begin to clear and winds become
northerly.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...63
AVIATION...Heller
Hazardous weather outlook, Sep 20, 3:38 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT SEP 20 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS AFTERNOON INTO THE EVENING HOURS. ADDITIONAL SCATTERED
THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF I-70...THROUGH
THE REMAINDER OF THE AFTERNOON HOURS BEFORE PROGRESSING SOUTH OF
I-70 LATE AFTERNOON INTO THE EVENING HOURS. A FEW OF THESE STORMS
MAY PULSE UP AND BECOME STRONG TO SEVERE...ESPECIALLY ACROSS FAR
EAST CENTRAL KANSAS...THROUGH THE REMAINDER OF THE AFTERNOON INTO
EARLY THIS EVENING. THE PRIMARY THREATS WITH ANY STRONGER STORMS
THAT DEVELOP ARE SMALL HAIL...SOME GUSTY WINDS AND LOCALLY HEAVY
RAIN. THESE STORMS SHOULD DIMINISH IN COVERAGE AND WEAKEN THROUGH
THE EVENING HOURS AS THEY CONTINUE TO TRACK SOUTH OF THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS MONDAY
NIGHT...WITH CHANCES THEN SPREADING EASTWARD ACROSS THE REMAINDER
OF THE AREA BY TUESDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORM
CHANCES WILL THEN LINGER ACROSS THE AREA THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 20, 11:55 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT SAT SEP 20 2014

KSZ012-201730-
BROWN-
1155 AM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...

THROUGH 1230 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN.
THE STRONG THUNDERSTORM WILL MOVE ACROSS THE SAC AND FOX INDIAN
RESERVATION AND ACROSS RURAL AREAS OF NORTHEAST BROWN COUNTY.

&&

LAT...LON 3989 9534 3997 9554 4000 9560 4000 9534
TIME...MOT...LOC 1653Z 293DEG 22KT 4003 9550
Special weather statement, Sep 20, 12:16 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT SEP 20 2014

KSZ011-201745-
NEMAHA-
1216 PM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...

THROUGH 1245 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN
AND SENECA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3992 9589 3979 9609 3997 9624 4000 9624
      4000 9602
TIME...MOT...LOC 1716Z 317DEG 30KT 4003 9619
Special weather statement, Sep 20, 12:47 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT SAT SEP 20 2014

KSZ011-012-201815-
BROWN-NEMAHA-
1247 PM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WEST CENTRAL BROWN
COUNTIES...

THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40
MPH ACROSS PORTIONS OF NEMAHA AND WEST CENTRAL BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODLAWN AND FAIRVIEW.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3980 9563 3964 9588 3987 9613 3999 9597
TIME...MOT...LOC 1747Z 313DEG 34KT 3985 9595
Special weather statement, Sep 20, 2:20 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT SAT SEP 20 2014

KSZ011-012-202000-
BROWN-NEMAHA-
220 PM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA AND SOUTHWESTERN
BROWN COUNTIES...

THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN NEMAHA AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN...WETMORE AND
KICKAPOO RESERVATION.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3993 9595 3975 9561 3965 9572 3965 9579
      3959 9579 3979 9610
TIME...MOT...LOC 1920Z 308DEG 23KT 3984 9600

WOYNICK
Local storm report, Sep 20, 2:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 S SENECA              39.82N 96.06W
09/20/2014                   NEMAHA             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED AT LEAST 1 POWER POLES BROKEN
            WITH SEVERAL LEANING OVER DUE TO THUNDERSTORM WIND
            DAMAGE.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:55 AM CDTSpecial Weather StatementTOPBrown35 min
Sep 20, 12:16 PM CDTSpecial Weather StatementTOPNemaha29 min
Sep 20, 12:47 PM CDTSpecial Weather StatementTOPNemaha28 min
Sep 20, 12:55 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Sep 20, 1:20 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha25 min
Sep 20, 2:20 PM CDTSpecial Weather StatementTOPNemaha40 min
Sep 20, 4:35 PM CDTSpecial Weather StatementTOPGeary25 min
Sep 20, 4:35 PM CDTSevere Thunderstorm WarningTOPWabaunsee25 min
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee18 min
Sep 20, 5:07 PM CDTSpecial Weather StatementTOPGeary23 min
Sep 20, 5:31 PM CDTSpecial Weather StatementTOPMorris29 min
Sep 20, 5:44 PM CDTSpecial Weather StatementTOPLyon46 min
Sep 20, 6:11 PM CDTSpecial Weather StatementTOPMorris34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.